Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 317, NWS Sioux Falls, SD

September 16, 2025Cottonwood County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 16, 2025, 7:17 PM CDT for Cottonwood County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2025, 7:17 PM CDT (00:17 UTC)
Expired
Sep 16, 2025, 7:46 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Cottonwood County, MN

The radar

The Sioux Falls radar (KFSD), 133 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2025-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1842 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2025-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1842 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1955 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 6:26 PM CDT, 51 minutes earlier. Its key messages:

  • Isolated thunderstorms will persist this evening with the greatest risks coming from small hail and gusty winds.
  • More numerous showers and embedded thunderstorms move in after midnight. While severe storms are not expected, occasional brief heavy downpours are possible through daybreak.
  • Showers and thunderstorms continue through the end of the week and into the weekend. While overall severe threat will be low, rainfall totals have the potential to be high. Most of the region will see between 0.25 and 0.75 inches, while isolated pockets of 2+ inches are possible.
Area forecast discussion, Sep 16, 6:26 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
626 PM CDT Tue Sep 16 2025

.KEY MESSAGES...

- Isolated thunderstorms will persist this evening with the
  greatest risks coming from small hail and gusty winds.

- More numerous showers and embedded thunderstorms move in after
  midnight. While severe storms are not expected, occasional
  brief heavy downpours are possible through daybreak.

- Showers and thunderstorms continue through the end of the week
  and into the weekend. While overall severe threat will be
  low, rainfall totals have the potential to be high. Most of
  the region will see between 0.25 and 0.75 inches, while
  isolated pockets of 2+ inches are possible.

&&

.DISCUSSION...
Issued at 241 PM CDT Tue Sep 16 2025

Light showers and thunderstorms over central South Dakota have begun
to dissipate. These are expected to continue to fizzle out over the
next couple hours. Temperatures have underperformed a little
today in areas with showers. Decreased highs over central South
Dakota to the mid 80s. For the rest of the region, Highs will be
in the upper 80s with a few 90s possible for areas east of I-29.
Lows for tonight will be on the warm side in the low to mid 60s.

The CAMS guidance is indicating a slight delay in storm initiation
this evening. Storms now look most likely to form after 9 pm over
south central to central South Dakota. Confidence in isolated severe
storms has decreased due to the showers from this morning and the
cloud cover that has limited surface heating over that area. At the
same time, WAA in the mid-levels have worked to increase the
strength of the cap. Model soundings indicate it unlikely that we
will manage to break that cap. When storms initialize they are much
more likely to be elevated in nature. Mid-level lapse rates of 7-7.5
deg C/km are marginal. While deep layer shear is minimal at 10 kts
or less. However, there is plentiful energy available over the
region with 2000-3000 J/kg of MLCAPE. Expect that due to the lack of
shear self-sustaining updrafts will be unlikely. With the available
energy storms will most likely be pulsy in nature. Despite that,
should a stronger updraft initialize an isolated severe storm is
still possible. Damaging wind gusts to 65 mph are the most likely
threat due to the dry subcloud layer. Secondary to wind is large
hail to the size of a quarter coin. This aligns well with the SPC
Day 1 Outlook of a Marginal Risk (level 1 of 5) for severe
thunderstorms. Most likely timing of strong to severe storms is
between 9 pm tonight and 3 am Wednesday morning.

After that should be a brief lull as the large, upper system
settles over western and central South Dakota during the
overnight. The system stalls here for about 48 hours. As it
spins over us, lobes of vorticity and embedded short waves will
keep periodic showers and thunderstorms in the forecast through
the weekend. Tall and skinny CAPE profiles indicate the
potential for occasionally heavy down pours. Friday morning the
system begins to slowly move east-northeast. Periodic showers
and thunderstorms continue through Friday afternoon. Friday
evening a stronger embedded short wave will traverse the base of
the upper trough, resulting in briefly intensifying showers,
mostly east of I-29. Saturday morning showers become more
scattered in nature. By Sunday morning the system begins to exit
to the northeast as a shallow upper ridge builds in, and
showers gradually come to an end. Temperatures during this time
will decrease from the upper 70s to the low to mid 70s Wednesday
through Friday. Temperatures warm back above September averages
into the upper 70s for the weekend.

As far as rain totals are concerned, guidance has backed off
slightly with the latest model runs. However, precipitable water
values remain in the 90th to 97th percentile for climatology through
Friday. Ensemble guidance from midnight Wednesday morning to
midnight Thursday morning indicate there is a 60-90% probability of
rainfall equal to or exceeding 0.5 inches for areas along and
west of the James River. Chances decrease as you move east. For
Thursday (midnight to midnight Friday) a 50-90% probability of
rainfall equal to or exceeding 0.5 inches for the majority of
the region. Chances for 24 hour rainfall of 0.5 inches or more
quickly drop off Friday into Sunday. Due to the extended nature
of this storm system, confidence in total rainfall is low.
However, it seems likely that most of the region will see 0.25
to 0.75 inches of rain, with isolated pockets up to 2+ inches
possible.

Additional shower chances again Monday morning as a fast moving wave
passes to our north. Though confidence is low due to model
divergence. Tuesday things look to dry out and remain dry through at
least the middle of next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 622 PM CDT Tue Sep 16 2025

Isolated convection may persist into the evening hours mostly
east of I-29. Further west, convection over northern Nebraska
may struggle to lift northward, more likely casting a thick
mid-upr cloud deck over the area.

The arrival of energy from the southwest will increase the risk
for showers and thunderstorms from south to north through
daybreak and into the morning hours of Wednesday. Occasional
MVFR ceilings in moderate rain are possible.

More uncertainty arrives for the late morning and afternoon
hours, as guidance is split on just how much shower activity may
continue. Higher confidence in a broken to overcast mid-lvl
cloud deck through the afternoon with a light east wind. Future
TAFs may trend more pessimistic in the afternoon if guidance
finds agreement.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...AJP
AVIATION...Dux
Hazardous weather outlook, Sep 16, 7:08 PM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
708 PM CDT Tue Sep 16 2025

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-NEZ013-014-
SDZ071-180015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Dixon-
Dakota-Union-
708 PM CDT Tue Sep 16 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Tonight.

Isolated thunderstorms will be possible this evening and into the
early overnight hours. Severe weather risks remain low, but isolated
storms could produce nickle size hail and 50 mph winds.

A larger area of shower and thunderstorms moves northeast after
midnight, continuing through daybreak. The severe weather risk
remains low, but isolated storms may produce nickel size hail and 50
mph winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional chances for showers and thunderstorms are expected from
Wednesday through Friday. While locally heavy rainfall will be the
main threat, can't rule out a few weak funnels with some of the
developing activity. Make sure to keep up to date with the latest
forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-097-098-SDZ038>040-050-052>070-180015-
Lincoln-Lyon-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Clay-
708 PM CDT Tue Sep 16 2025

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Tonight.

Isolated thunderstorms may be possible into the overnight hours,
however severe storms are not anticipated.

A larger area of shower and thunderstorms moves northeast after
midnight, continuing through daybreak. The severe weather risk
remains low, but isolated storms may produce nickel size hail and 50
mph winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional chances for showers and thunderstorms are expected from
Wednesday through Friday. While locally heavy rainfall will be the
main threat, can't rule out a few weak funnels with some of the
developing activity. Make sure to keep up to date with the latest
forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:45 PM CDTFlash Flood WarningFSDLincoln, Minnehaha63 min
Sep 16, 9:09 PM CDTFlash Flood WarningFSDO'Brien, Osceola, Sioux63 min
Sep 16, 9:23 PM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola39 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.